Georgia, 2003

Tornado in Georgia, July 1, 2003

July 1, 2003 · NWS JAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 1:40 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 1, 1:40 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE JUL 1 2003

PUBLIC...VERY STRONG LINE OF TSTMS AHEAD OF MAIN BAND MOVING THRU
INLD SE GA ATTM. THEY ARE BEING WATCH CLOSELY FOR ANY ROTATION...BUT
MAIN IMPACT SO FAR APPEARS TO BE VERY HEAVY RAIN...FREQ LTNG AND
WIND GUSTS OF 40 TO 50 MPH.

FCST REMAINS RATHER MESSY FOR THE NXT 2 DAYS AS BAND OF MOISTURE
TRAILING FM BILL WL LAY OUT ACRS THE CWA...WITH GENLY DIURNAL TSTM
ACTIVITY...BUT ENUF MOISTURE AND LIFT ARND AT NIGHT TO KEEP 20-30%
POPS BTWN MIDNIGHT AND NOON...AND 40-60% POPS FM NOON TO MIDNIGHT.
WL PLACE HEAVY RAIN WORDING IN THE ZONES THIS EVE...AS HEAVIER BAND
MOVES THRU. AS BAND OF MOISTURE SLOWLY THINS OUT OVER THE WEEKEND
AND INTO NXT WEEK...A LITTLE MORE SUN AND THE BERMUDA HIGH
REBUILDING BACK INTO THE REGION...THE HEAT WILL BUILD...WITH HEAT
INDICES ARND 100 ON THE 4TH AND 100-105 SAT...AND ARND 105 SUN-TUE.
GENLY THE EXTENDED FEATURES DIURNAL SCTD POPS IN THE AFTN/EVE...GOOD
OL SUMMERTIME WEATHER.

MARINE...S TO SW FLOW WILL PERSIST OVER WATERS NEXT FEW DAYS AS
SUBTROPICAL RIDGE BUILDS W ACROSS CENTRAL FL.  WINDS WILL BE STRONGER
OFFSHORE WITH SCEC EXPECTED TO DEVELOP WEDNESDAY NIGHT AND THURSDAY.

FIRE WX...RELATIVE HUMIDITIES WILL REMAIN HIGH SO NO CONCERNS.

FCSTID =   21
AMG   73  88  72  88 /  60  50  50  50
SSI   75  89  74  88 /  50  40  40  50
JAX   73  91  72  90 /  50  50  50  50
SGJ   75  90  74  89 /  30  40  40  50
GNV   72  89  72  89 /  40  50  50  50
OCF   72  89  72  89 /  30  40  40  50

.JAX...
FL...NONE.
GA...NONE.

HESS/ZIBURA
Hazardous weather outlook, Jul 1, 1:30 PM EST, 20 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. A LINE OF
STRONG THUNDERSTORMS ALONG HIGHWAY 441 IN INLAND SOUTHEAST GEORGIA
WILL CONTINUE TO MOVE NORTHEAST AND HAS THE POTENTIAL TO PRODUCE TO
ISOLATED TORNADOES. OTHERWISE THE MAIN IMPACTS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL THAT WILL PRODUCE
LOCALIZED FLOODING OF LOW LYING AREAS. STORMS WILL GENERALLY MOVE TO
THE NORTH-NORTHEAST AROUND 15 TO 20 MPH. THE THUNDERSTORMS WILL
WEAKEN AFTER SUNSET TONIGHT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY...
THE REMNANT LOW PRESSURE AREA THAT WAS TROPICAL STORM BILL WILL MOVE
INTO TENNESSEE AND THEN VIRGINIA AS IT WEAKENS WEDNESDAY AND
THURSDAY. AS THE STORM TRACKS TO OUR NORTH IT WILL BRING AN INFLUX
OF GULF MOISTURE TO THE AREA AND THE POTENTIAL FOR PERIODS OF HEAVY
RAINFALL. THE HEAVIEST RAINS ARE EXPECTED MAINLY NORTH OF HIGHWAY 32
IN GEORGIA AND WEST OF INTERSTATE 75 IN FLORIDA.

SATURDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON ACROSS FLORIDA DUE TO SEABREEZE INTERACTIONS.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Jul 1, 12:39 PM EST, 1 hour 11 minutes before
GAZ163-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
139 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN CLINCH
COUNTY VALID UNTIL 230 PM EDT...

AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF DU PONT...OR ABOUT
8 MILES NORTH OF STATENVILLE...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DU PONT AND
HOMERVILLE THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 12:51 PM EST, 59 minutes before
GAZ132-149-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY
VALID UNTIL 230 PM EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN BERRIEN COUNTY MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND WILLACOOCHEE...KIRKLAND AND PEARSON THROUGH 230 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 12:58 PM EST, 52 minutes before
GAZ135-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY
VALID UNTIL 245 PM EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF BAXLEY...
MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND BAXLEY THROUGH 245 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY
RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:12 PM EST, 38 minutes before
GAZ132-011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY
VALID 300 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
DOUGLAS...OR ABOUT 7 MILES NORTH OF WILLACOOCHEE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND AMBROSE...DOUGLAS...BROXTON AND PRIDGEN THROUGH 300 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:38 PM EST, 12 minutes before
GAZ150-011930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY VALID UNTIL 330 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF PEARSON TO 4 MILES NORTH OF HOMERVILLE...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MILLWOOD...BICKLEY AND DIXIE UNION THROUGH 330 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:46 PM EST, 4 minutes before
GAZ133-011930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
VALID UNTIL 330 PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF SNIPESVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SNIPESVILLE...DENTON AND HAZLEHURST THROUGH 330 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coffee

When
July 1, 1:50 PM EST
Where
Coffee County, Ambrose
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
UTILITY COMPANY
Coordinates
31.600, -83.017

Report from Satilla REMA. Numerous trees down across northern portion of the county near Ambrose, Pridgen and Broxton. Sheriffs officer reported sighting funnel.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyThe tornado archive for Georgia, 2003Warnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359731.